Analysis of practical backoff protocols for contention resolution with multiple servers
UNSPECIFIED. (1999) Analysis of practical backoff protocols for contention resolution with multiple servers. JOURNAL OF COMPUTER AND SYSTEM SCIENCES, 58 (1). pp. 232-258. ISSN 0022-0000Full text not available from this repository.
Backoff protocols are probably the most widely used protocols for contention resolution in multiple access channels. In this paper, we analyze the stochastic behavior of backoff protocols for contention resolution among a set of clients and servers. each server being a multiple access channel that deals with contention like an ethernet channel, We use the standard model in which each client generates requests for a given server according to a Bernoulli distribution with a specified mean. The client-server request rate of a system is the maximum over all client-server pairs ( i, j) of the sum of all request rates associated with either client i or server j, (Having a subunit client-server request rate is a necessary condition for stability for single-server systems.) Our main result is that any superlinear polynomial backoff protocol is stable for any multiple-server system with a subunit client-server request rate. Our result is the first proof of stability for any backoff protocol for contention resolution with multiple servers, (The multiple-server problem does not reduce to the single-server problem, because each client can only send a single message at any step.) Our result is also the first proof that any weakly acknowledgment based protocol is stable for contention resolution with multiple servers and such high request rates. Two special cases of our result are of interest. Hastad, Leighton, acid Rogoff have shown that for a single-server system with a subunit client-server request rate any modified superlinear polynomial backoff protocol is stable. These modified backoff protocols are similar to standard backoff protocols but require more random bits to implement. The special case of our result in which there is only one server extends the result of Hastad, Leighton, and Rogoff to standard (practical) backoff protocols. Finally, our result applies to dynamic routing in optical networks. Specifically, a special case of our result demonstrates that superlinear polynomial backoff protocols are stable for dynamic routing in optical networks. (C) 1999 Academic Press.
|Item Type:||Journal Article|
|Subjects:||Q Science > QA Mathematics > QA76 Electronic computers. Computer science. Computer software|
|Journal or Publication Title:||JOURNAL OF COMPUTER AND SYSTEM SCIENCES|
|Publisher:||ACADEMIC PRESS INC|
|Official Date:||February 1999|
|Number of Pages:||27|
|Page Range:||pp. 232-258|
Actions (login required)